New York, 2018

Strong Wind and Winter Weather in New York, December 17 to 18, 2018

December 17 to 18, 2018 · NWS ALY · 46 events in 27 counties and zones

An upper level shortwave and surface cold front moved across the region during the early evening hours of December 17th. Snow showers organized into a band of moderate to heavy snow with occasional squalls that impacted the region throughout the evening.

Where it happened

Every event with a place to put it; 46 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An upper level shortwave and surface cold front moved across the region during the early evening hours of December 17th. Snow showers organized into a band of moderate to heavy snow with occasional squalls that impacted the region throughout the evening. Snow squall warnings were issued for some of these bands of heavy snow and gusty winds. Snowfall accumulations from these squalls ranged from about half of an inch up to 2.5 inches. Strong winds ensued behind the cold frontal passage with several wind reports up to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 17, 12:55 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Dec 17, 12:55 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1255 PM EST Mon Dec 17 2018

.SYNOPSIS...
A cold front will bring a few rain or snow showers to
the region this afternoon into tonight.  Behind this front, much
colder and windy conditions are expected for tonight and Tuesday.
Dry weather is expected later Tuesday through Thursday before
another storm system may bring widespread rainfall to the region
Thursday night into Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1255 PM EST...A mid level trough axis and an initial cold
front with a wind shift continues to move across central and
eastern NY with some rain and snow showers moving across the
southern Adirondacks, Mohawk Valley, and northern Catskills into
the Capital Region based on the latest radar trends. Upstream
observations have shown a mix of light rain/snow in the lower
elevations with light snow over the higher terrain. The winds
will increase from the west to northwest at 10-20 mph this
afternoon with some gusts in the 25-30+ mph range. The better
push of cold advection with an upper level disturbance and the
main/secondary cold front will be towards early this evening. At
this point with lack of strong cold advection, deeper moisture
and some instability the snow squall looks limited, and confined
to maybe the western Adirondacks.

Previous near term...

There will be an inversion around 850 hpa for the late morning
into early afternoon, which should prevent any snow showers from
getting too intense. Can't totally rule out an isolated
stronger snow squall (especially for far western areas), but
widespread snow squalls don't appear likely due to the limited
instability and lack of moisture in place. Above freezing temps
in valley areas should help limit impacts of snow
showers/squalls as well, although p-type should mainly be snow
as low dewpoints and cold temps aloft will allow for snow
showers, even with surface temps well into the 30s.

Colder air will rush into the region for this afternoon and
deeper mixing looks to occur for the afternoon into the early
evening hours. Temps will probably hold steady for a little bit
early this afternoon and then will start to fall, as strong cold
air advection gets underway. West-northwest winds will pick up
by late today and will start gusting to 20 to 35 mph as well.

By late today, some additional snow showers may be
ongoing for high terrain and western areas, where upslope and
lake effect will aid in the development. Northwest flow should
keep the bulk of the lake-effect aided snow showers across
central NY, but some may scrape into parts of the Mohawk Valley,
Schoharie County and eastern Catskills. Western parts of the
area may pick up a coating to an inch of snow today, as well as
upslope areas of Vermont and the northern Berkshires.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
With the strong northwest flow in place aloft, upslope snow
showers will continue tonight across the Adirondacks and
southern VT, with an additional light accumulation. Elsewhere,
lake-effect snow showers will mostly be limited to central New
York, although a few could still reach western areas this
evening, with an additional coating. Otherwise, it will breezy
and colder, with decreasing clouds as upper level shortwave
trough quickly tracks eastward across New England. Temps will
fall into the teens and 20s, and the gusty winds will make it
feel even colder.

High pressure will be moving from the Midwest on Tuesday towards
the mid-Atlantic states for Wednesday. This will allow for dry
weather through the period, as any lingering upslope snow
showers quickly end on Tuesday morning. It may still be somewhat
breezy on Tuesday morning, but winds will be decreasing as the
surface high gets closer to the area. Skies will be fairly clear
for Tuesday into Tuesday night, although a return flow may allow
for a few more clouds on Wednesday.

It will be noticeably colder for Tuesday with highs only in the
20s (some spots in the Adirondacks will only top out in the
teens). Good radiational cooling should allow for a cold night
on Tuesday night with single digits and teens. Highs on
Wednesday look milder, although still below normal, with
readings mainly in the 30s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
We begin this long term with a departing surface high off the
northeast coastline as upstream trough axis amplifies across the
Mississippi River Valley.  This leaves the I95 corridor from the mid-
Atlantic to the Northeast Corridor under the influence of a short
wave ridge axis and dry weather Wednesday into Thursday.  Rather
seasonable to slightly above average temperatures expected as clouds
increase through Thursday.

The upstream digging trough becomes nearly full latitude as sub-
tropical and Gulf of Mexico moisture becomes entrained within the
synoptic flow. As the southern portion of this trough develops a cut-
off low, lee cyclogensis across the southeast Conus is expected
which becomes our weather impact period developing Thursday night.
Clouds will continue to thicken and lower with mainly rain
developing at night. Some wintry mix will be possible across the
higher terrain and protected valleys of the Dacks and southern
Greens.  Otherwise, impressive low level jet and 925/850 wind
anomalies approaching 5-6 standard deviations from normal leading
into Friday.  Furthermore, PWATS are expected to climb 3-4 standard
deviations above normal. So rainfall could become locally heavy,
especially if convective elements are realized as Showalter values
drop toward 0C per GFS/ECMWF.  So these will be the periods where
PoPs will be rather high.  H850 temperatures are expected to climb
toward 10C which points toward the potential for near 50F for Hudson
Valley locations Friday.

Friday night into Saturday, the surface low is expected to track
across the northeast corridor with rainfall tapering back to showers
Friday night. Wind magnitudes and anomalies per the GEFS advect
north and east of the region as we await for the cold front to cross
the region either late at night or sunrise Saturday.  Cold advection
becomes more prominent Saturday where rain showers mix with and
change to snow showers, especially across the mountains.

Then a narrow ridge axis is expected for the second half of the
weekend per global model ensemble trends.  Some residual lake effect
activity which would be mainly west of Albany as H850 temperatures
fall at or below -10C.  Temperatures return back to seasonable
levels as we head into the holiday week.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
An upper level disturbance and a cold front will move across
eastern NY and western New England this afternoon into the early
evening. Blustery and cold conditions in the wake of the arctic
cold front will persist overnight into tomorrow.

MVFR cigs continue periodically at KALB/KGFL with low MVFR cigs
at KPSF early this afternoon. The best chance of a rain/snow
shower threat will be at KGFL/KPSF in the early to mid pm. We
placed some MVFR conditions at KGFL and IFR at KPSF. VCSH groups
were kept in the KALB. A brief passing rain or snow shower is
possible at KALB. The winds will increase from the west to
northwest at 10-16kts with some initial gusts to 20-25 kts with
the first front in the mid pm.

Some upslope snow showers are possible at KPSF tonight, but we
have kept VCSH groups with MVFR cigs. KGFL/KALB/KPOU should
remain VFR with CIGS in the 3.5-4 kft AGL range. A secondary
cold front and strong upper level disturbance moves through
early this evening with the winds veering to the northwest and
becoming gusty between 00Z-05Z/TUE. The winds will be from the
northwest at 12-20 kts with some gusts 25-30 kts with the higher
gusts at KALB/KPSF. The blustery conditions will continue
through TUE morning. The skies will become scattered to broken
with bases 3.5-5 kft AGL with the subsidence in the wake of the
front, and the approaching sfc high to the west in the mid to
late morning.

Outlook...

Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: High Operational Impact. Definite RA...SN.
Friday: High Operational Impact. Definite SHRA.
Friday Night: Moderate Operational Impact. Likely SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA.

&&

.HYDROLOGY...
A cold front will bring some scattered snow showers to the
region today into tonight, but this will have little to impact
on area rivers and streams. Dry weather is then expected for
Tuesday through Thursday, which will allow for river and stream
levels to hold fairly steady. With cold temperatures expected,
some ice will form and/or strengthen on lakes, ponds and rivers.

A storm system will bring a widespread steady rainfall to the
region for Thursday night into Friday. There is still some
uncertainty regarding exact amounts, but current forecast calls
for around an inch of rain, with some higher amounts across the
mountains. This would allow for rises on rivers and streams,
especially considering there may be some snow melt thanks to
mild temperatures as well. It's still unclear if this runoff
would be enough to cause any flooding, as it will ultimately
depend on just how much rainfall occurs.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND/Frugis/Wasula
NEAR TERM...SND/Frugis/Wasula
SHORT TERM...Frugis
LONG TERM...BGM
AVIATION...Wasula
HYDROLOGY...Frugis
Hazardous weather outlook, Dec 17, 4:12 AM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
412 AM EST Mon Dec 17 2018

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-181200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
412 AM EST Mon Dec 17 2018

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

An Arctic cold front and associated upper level disturbance will
allow for some scattered snow showers between late morning and this
evening. An isolated snow squall cannot be ruled out, mainly for
areas west of the Hudson Valley and Capital Region. Any snow squall
will be capable of producing a quick burst of heavy snow, which may
reduce visibility and allow for a slick coating of snowfall on all
surfaces.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A storm system will bring a widespread rainfall to the region
Thursday night into Friday. Gusty winds may accompany this storm,
especially for the high terrain.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall to the National Weather Service by phone,
social media or email at ALB.stormreport@noaa.gov.

In the hours before

Local storm report, Dec 17, 10:03 AM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1003 AM EST MON DEC 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     FREEZING RAIN    3 S SANDISFIELD         42.07N  73.13W
12/17/2018  E0.00 INCH       BERKSHIRE          MA   SOCIAL MEDIA

            TRACE OF FREEZING RAIN

&&

EVENT NUMBER ALY1801519

TAW
Local storm report, Dec 17, 11:20 AM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1120 AM EST MON DEC 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     SNOW             KINDERHOOK              42.39N  73.70W
12/17/2018  M1.0 INCH        COLUMBIA           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1801520

TAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 strong wind, 19 winter weather. Local standard time, as filed.

Winter Weather, Northern Herkimer

When
December 17, 3:30 PM EST to 9:30 PM EST
Where
Northern Herkimer forecast zone
Reported by
CoCoRaHS
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Southern Herkimer

When
December 17, 3:30 PM EST to 9:30 PM EST
Where
Southern Herkimer forecast zone
Reported by
CoCoRaHS
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
December 17, 4:00 PM EST to 9:30 PM EST
Where
Hamilton forecast zone
Reported by
CoCoRaHS
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Weather, Montgomery

When
December 17, 5:00 PM EST to 9:30 PM EST
Where
Montgomery forecast zone
Reported by
CoCoRaHS
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Winter Weather, Schoharie

When
December 17, 5:25 PM EST to 10:00 PM EST
Where
Schoharie forecast zone
Reported by
CoCoRaHS
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Winter Weather, Western Greene

When
December 17, 6:00 PM EST to 11:00 PM EST
Where
Western Greene forecast zone
Reported by
CoCoRaHS
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Eastern Greene

When
December 17, 6:00 PM EST to 11:00 PM EST
Where
Eastern Greene forecast zone
Reported by
CoCoRaHS
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Winter Weather, Northern Fulton

When
December 17, 6:00 PM EST to 8:30 PM EST
Where
Northern Fulton forecast zone
Reported by
CoCoRaHS
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Southern Fulton

When
December 17, 6:00 PM EST to 8:30 PM EST
Where
Southern Fulton forecast zone
Reported by
CoCoRaHS
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Weather, Eastern Albany

When
December 17, 6:25 PM EST to 10:00 PM EST
Where
Eastern Albany forecast zone
Reported by
CoCoRaHS
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Weather, Western Albany

When
December 17, 6:25 PM EST to 10:00 PM EST
Where
Western Albany forecast zone
Reported by
CoCoRaHS
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Winter Weather, Eastern Schenectady

When
December 17, 6:25 PM EST to 9:25 PM EST
Where
Eastern Schenectady forecast zone
Reported by
CoCoRaHS
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Weather, Western Schenectady

When
December 17, 6:25 PM EST to 9:25 PM EST
Where
Western Schenectady forecast zone
Reported by
CoCoRaHS
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Winter Weather, Western Columbia

When
December 17, 7:10 PM EST to 10:10 PM EST
Where
Western Columbia forecast zone
Reported by
CoCoRaHS
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Western Rensselaer

When
December 17, 7:10 PM EST to 11:10 PM EST
Where
Western Rensselaer forecast zone
Reported by
CoCoRaHS
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Eastern Rensselaer

When
December 17, 7:10 PM EST to 11:10 PM EST
Where
Eastern Rensselaer forecast zone
Reported by
CoCoRaHS
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Weather, Eastern Columbia

When
December 17, 7:10 PM EST to 10:10 PM EST
Where
Eastern Columbia forecast zone
Reported by
CoCoRaHS
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Weather, Western Ulster

When
December 17, 7:30 PM EST to 11:00 PM EST
Where
Western Ulster forecast zone
Reported by
CoCoRaHS
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Winter Weather, Eastern Ulster

When
December 17, 7:30 PM EST to 11:00 PM EST
Where
Eastern Ulster forecast zone
Reported by
CoCoRaHS
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Strong Wind, Northern Herkimer

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Northern Herkimer forecast zone
Measured
29 kt (33 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Strong Wind, Southern Herkimer

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Southern Herkimer forecast zone
Measured
29 kt (33 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Hamilton forecast zone
Measured
32 kt (37 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Strong Wind, Northern Fulton

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Northern Fulton forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Strong Wind, Southern Fulton

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Southern Fulton forecast zone
Measured
26 kt (30 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Strong Wind, Montgomery

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Montgomery forecast zone
Measured
34 kt (39 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Strong Wind, Schoharie

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Schoharie forecast zone
Measured
34 kt (39 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Strong Wind, Western Ulster

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Western Ulster forecast zone
Measured
29 kt (33 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Strong Wind, Eastern Greene

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Eastern Greene forecast zone
Measured
28 kt (32 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Strong Wind, Eastern Ulster

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Eastern Ulster forecast zone
Measured
29 kt (33 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Strong Wind, Western Dutchess

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Western Dutchess forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Strong Wind, Eastern Dutchess

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Eastern Dutchess forecast zone
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Strong Wind, Western Greene

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Western Greene forecast zone
Measured
28 kt (32 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Strong Wind, Western Columbia

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Western Columbia forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Strong Wind, Eastern Columbia

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Eastern Columbia forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Strong Wind, Western Albany

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Western Albany forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Strong Wind, Eastern Albany

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Eastern Albany forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Strong Wind, Western Schenectady

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Western Schenectady forecast zone
Measured
32 kt (37 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Strong Wind, Eastern Schenectady

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Eastern Schenectady forecast zone
Measured
32 kt (37 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Strong Wind, Southern Saratoga

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Southern Saratoga forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Strong Wind, Northern Saratoga

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Northern Saratoga forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Strong Wind, Southeast Warren

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Southeast Warren forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Strong Wind, Northern Warren

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Northern Warren forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Strong Wind, Northern Washington

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Northern Washington forecast zone
Measured
25 kt (29 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Strong Wind, Southern Washington

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Southern Washington forecast zone
Measured
25 kt (29 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Strong Wind, Western Rensselaer

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Western Rensselaer forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Strong Wind, Eastern Rensselaer

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Eastern Rensselaer forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Official NWS Observations
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796317, 796318, 796300, 796301, 796304, 796299, 796305, 796320, 796321, 796295, 796296, 796302, 796303, 796298, 796306, 796308, 796309, 796310, 796311, 796322, 796324, 796325, 796326, 796327, 796328, 796329, 796330, 796331, 796332, 796333, 796334, 796335, 796336, 796337, 796338, 796339, 796340, 796341, 796342, 796343, and more.